aeila (aeila) wrote in bad_service,
aeila
aeila
bad_service

I'm so pissed...

I have my health insurance with Kaiser Permanente.


On April 19th, I saw an RN, because I'd had a really sore throat for a few days, and thought it might be strep. I'm a private violin teacher, so there's lots of hands-on interaction with germy little kids. If I had strep, I wanted to know right away so I could avoid giving it to all the little kids (RN said it was just a virus). I happened to have this nasty looking zit on my arm, and had the RN look at it because, hey, I'm already there. RN says it's staff, and prescribes me Bactrim. This is the first part of bad service, because she never should have given that to me in the first place. I have a genetic condition that causes low vitamin B12. People with low B12 aren't supposed to take Bactrim, because it lowers the white blood cells. People who have impaired immunity (like people with low vitamin B12) aren't supposed to take sulfa antibiotics because they are more likely to have an allergic reaction. The kicker is that I asked her about the B12 thing, because I knew there was an antibiotic that I shouldn't take, but didn't know which one it was. She said it was fine.

On April 27th, I had to go into work for an hour. I get home, change out of my work clothes, and realize that sometime in the past 2 1/2 hours I have developed a rash on my legs. All over them, in fact. I call the nurse advice line. It takes them 3 hours to get back to me, due to high call volume. They tell me to go to after hours care, and set me up with an appointment. I see the doctor 5 hours after I have noticed the rash. By this time it has spread to my arms, feet, chest, upper back, and is just barely beginning to dot my hands. He looks at it for less than 10 seconds, after 3 attempts to show him (he has his face buried in the computer). He tells me to stop taking the Bactrim, and prescribes me a tapering steroid to take 'just in case' - if it DOESN'T GET BETTER IN A FEW DAYS. I end up starting it that evening, because 6 hours after I see him, the rash is still spreading. I take two doses (as directed) before falling asleep.

April 28th, I wake up, use the toilet, see myself in the mirror, and burst into tears. I look like I have every rash-inducing disease known to man (plus a few that aren't). My husband drives me to urgent care (which is two cities away, btw. I live in Yorba Linda, CA. The closest urgent care to my house is in Garden Grove). They take me back, and the nurse starts to ask me questions. Before I can start to answer, she PICKS UP THE PHONE. She asked me about my medical history, and then ignored me to answer the phone, instead of letting the receptionists get it!!! She was so distracted talking to everybody walking past the desk that she had to ask me every question 2-3 times. Eventually I see a doctor who says that I never should have been put on a tapering steroid as it's too low a dosage, I need IV fluids and Benedryl. So he sets me up with a different nurse, and leaves me to her tender mercies. This is where things pass from upsetting to downright horrifying.

Before I leave the exam room to go to the IV station, I tell the nurse that I need to be lying down when she installs the IV. Otherwise I'll pass out. I tell her again when we get to the IV station. Once I'm sitting down, and she's swabbing me, I remind her that I need to be laying down. She then gets the IV kit, and sticks me (I'm still sitting up). Now, I'm an easy stick, but my blood comes slowly and...I guess she's impatient. Because she keeps hm-ing about how slowly my blood is coming, and wiggling the needle around in my arm. I ask her to lay me down in between whimpers, and every time I whimper ('cause ffs, it HURT having her fidgit that thing around) she asks if she's hurting me. Then, as she's still joggling the needle around, I see blood leak out of my arm. Not out of the needle, around the needle. Onto my bare skin. And I say 'Oh God, it's leaking'. At that point I ask her to get somebody else, and then my husband reaches over and covers my eyes so that I can't see. I start taking deep breaths and declaring that I'm going to pass out/vomit over and over. I didn't vomit, but I did pass out. And went into convulsions. And my pulse dropped to 5. No, I didn't leave out a digit. 5. My pulse dropped to ONE DIGIT. I had no idea where I was or what was going on when I came to, but at least they had the IV sorted by then (Husband said that I was out for under a minute, but that the nurse didn't even try to get somebody else until I started jerking around). I got a full liter of saline and 75units of Benadryl while I was there, and left with a prescription of Atarax and Prednisone. I definitely wasn't walking straight though...I'm 5'4" and weigh 107lbs. Honestly, I'm surprised I could stand up.

End result is that I'm still exhausted (being out of bed for more than an hour make me sweaty and fatigued), I missed two days of teaching, I have to schedule 10hrs worth of make-up lessons, the bruising from the IV made it to painful to practice for a week and a half, I'm still getting horrible headaches, and I can't expose my hands/wrists to sunlight due to scarring - when exposed to sunlight, they get all mottled/spotty (my GP said that should stop in a few months to a year).

Thanks for letting me vent.
Subscribe
  • Post a new comment

    Error

    Comments allowed for members only

    Anonymous comments are disabled in this journal

    default userpic

    Your reply will be screened

    Your IP address will be recorded 

  • 59 comments
Previous
← Ctrl ← Alt
Next
Ctrl → Alt →
Previous
← Ctrl ← Alt
Next
Ctrl → Alt →